New York, 2007

Damaging Wind in New York, July 11, 2007

July 11, 2007 · NWS BTV · 1 event in 1 county or zone

A surface cold front moved across a very moist airmass across northern New York during the afternoon of the 11th. A few thunderstorms developed across the region, with an isolated severe thunderstorm in the Star Lake vicinity with damaging winds which knocked down a few trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface cold front moved across a very moist airmass across northern New York during the afternoon of the 11th. A few thunderstorms developed across the region, with an isolated severe thunderstorm in the Star Lake vicinity with damaging winds which knocked down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 11, 12:52 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 11, 12:52 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT WED JUL 11 2007

.SYNOPSIS...
A WARM AND HUMID SOUTHERLY FLOW CONTINUES ACROSS THE NORTH COUNTRY
THIS MORNING WITH TEMPERATURES IN THE MID 60S IN THE MOUNTAINS TO
LOWER 70S IN THE VALLEY LOCATIONS. A WEAK TROUGH OF LOW PRESSURE HAS
HELPED TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
REGION YESTERDAY. MEANWHILE...A SURFACE COLD FRONT WILL HELP IN THE
DEVELOPMENT OF MORE SHOWERS AND THUNDERSTORMS TODAY...WITH MUCH
COOLER AND LESS HUMID AIR EXPECTED FOR THURSDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED 151 PM EDT WED

QUICK UPDATE TO REFLECT INCORPORATION OF FLASH FLOOD WATCH ACROSS
MUCH OF THE AREA (SEE UPDATED HYDRO DISCUSSION BELOW)...OTHERWISE
REMAINDER OF FCST UNCHANGED.

WILL UPDATE THE ZONE FORECASTS TO REMOVE REFERENCES TO THIS MORNING.
COMPOSITE RADAR LOOP SHOWING RAIN SHOWERS ACROSS THE CHAMPLAIN
VALLEY AND THE ADIRONDACKS AT THIS TIME...WITH COMPOSITE RADAR LOOP
SHOWING A LINE OF THUNDERSTORMS ACROSS ONTARIO AND EXTENDING SOUTH TO
WESTERN NEW YORK STATE AT THIS TIME AS WELL. PREVIOUSLY ISSUED ZONE
FORECAST STILL LOOKS GOOD...SO OTHER THEN REMOVING REFERENCES TO THIS
MORNING WILL NOT CHANGE THE REMAINDER OF THE FORECAST AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MID/UPPER LVL TROF ACRS THE NORTHERN GREAT LKS SHIFTS INTO THE NE
CONUS AS SFC COLD FRNT PUSHES INTO SOUTHERN NEW ENGLAND BY THURS
MORNING. STRONG LLVL CAA DEVELOPS BEHIND FRNT ALONG WITH
SUBSIDENCE/DRY AIR...SO EXPECT PLENTY OF SUN ON THURS...ESPECIALLY
GIVEN VERY LIMITED DEEP LAYER MOISTURE IN SOUNDINGS. WL KEEP FCST
DRY AND JUST SHOW A FEW FAIR WEATHER CUMULUS CLOUDS ACRS THE MTNS
ASSOCIATED WITH UPSLOPE FLW. PROGGED 85H TEMPS BTWN 10-12C SUPPORT
HIGHS U70S VALLEYS TO L/M 70S MTNS...ALONG WITH MUCH LESS HUMIDITY.

FRIDAY INTO SATURDAY...FCST BECMGS MUCH MORE UNCLEAR...ESPECIALLY
WITH DEVELOPMENT/EVOLUTION OF MID/UPPER LVL TROF ACRS THE EASTERN
GREAT LAKES AND EMBEDDED S/W ENERGY. SEVERAL PIECES OF 5H ENERGY WL
ROUND TROF BASE AND HELP TO ENHANCE SFC LOW PRES ALONG SFC BOUNDARY
ACRS SNE/MID ATLANTIC STATES TOWARD THE WEEKEND. THIS SETUP WL HAVE
THE POTENTIAL TO PRODUCE A WIDESPREAD RAINFALL EVENT FOR
CENTRAL/SOUTHERN VT LATE FRIDAY INTO SATURDAY. TEMPS WITH
CLOUDS/PRECIP EXPECTED WL BE 4 TO 8 DEGREES BLW NORMAL FOR HIGHS AND
AT OR SLIGHTLY ABOVE NORMAL FOR OVERNIGHT LOWS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPDATED 151 PM WED

PRIMARY HIGHLIGHTS DURING LONG TERM WILL FEATURE SEASONAL
TEMPERATURE REGIME THIS WEEKEND...SLOWLY BECOMING MORE SUMMER-LIKE
BY NEXT WEEK AS MEAN SOUTHWEST FLOW AT THE SFC TRANSPORTS MORE
HUMID CONDS NORTHWARD ON BACK SIDE OF STRONG BERMUDA RIDGE
OFFSHORE. BROAD CYCLONIC WESTERLY FLOW ALOFT WILL ALLOW SEVERAL
WEAK SFC TROUGH PASSGS DURING THE PERIOD...WITH MEAN ENSEMBLES
CONTINUING TO SUPPORT A NEARLY DAILY CHC FOR PCPN. BEST CHC FOR
DRY WX SHOULD COME DURING LATER SAT INTO SAT NIGHT AS WEAK HIGH
PRESSURE ATTEMPTS TO BUILD INTO REGION ALONG WITH CONFLUENT FLOW
ALOFT. THEREAFTER...A GENERAL INCREASED CHC OF SHRAS...AND
AFTERNOON TSRAS BY MONDAY ONWARD DUE TO ABOVE REASONING...AND
PERIODIC SURGES OF HIGHER PWAT VALUES IN VICINITY OF 1.5 TO 1.75
INCHES AHEAD OF AFOREMENTIONED BNDRYS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
UPDATED 703 AM WED

FOR THE NEXT 24 HOURS...VFR/MVFR W/ DAYTIME
HEATING CAUSING ABUNDANT CLD GROWTH...VFR THRU 20Z WITH CLDS INCR
TO BKN BY THE AFTNOON. CHANCE OF -RW AS DAYTIME CU FORMS. FROPA LATE
IN AFTNOON INTO EARLY EVENING WILL BRING MVFR/IFR COND IN TSRA AND
FG/HZ. WINDS WILL INCR FROM THE SSW 10-20 KTS W/ SOME GUSTS NEAR
30KTS...ESPECIALLY IN VALLEY LOCALES. AFT 00Z WINDS SHIFT TO WNW
10 KTS OR LESS. MAIN FEATURE AFT 00Z THURS WILL BE VSBY REDUCTION
IN FG THRU 06Z W/ MVFR/IFR COND...ALONG WITH CEILINGS DECR BLW
3KFT ESP AT KSLK W/ CEILING BLW OVC010 AT TIMES.

12Z THURSDAY THRU SUNDAY...MVFR CEILINGS FOR THUR/THURS NGT. FRI
THRU SAT NGT MVFR DOWN TO IFR COND AT TIMES DUE TO -SHRA AND FG.
BEST CHANCE FOR FG A TNGT AND AT SLK/MPV DUE TO LESSENING WINDS.

&&

.HYDROLOGY...
UPDATED 151 PM WED

ANTECEDENT HEAVY RAINFALL ACROSS THE REGION OVER THE PAST FEW DAYS
...HAS LED TO SCATTERED ROAD/CULVERT WASHOUTS ACROSS THE
AREA...AND NEAR SATURATED SOIL MOISTURE CONDITIONS. THE
COMBINATION OF FAVORABLE UPPER DYNAMICS ASSOCIATED WITH THE SFC
FRONT...AND A ROBUST PRE-FRONTAL PWAT PLUME NEAR 2.0 INCHES...WILL
LEAD AGAIN TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION
TODAY...ALONG WITH THE POTENTIAL FOR LOCALLY TORRENTIAL RAINFALL.
THIS WILL ONLY AGGRAVATE CURRENT CONDITIONS...WITH RAPID SURFACE
RUNOFF CERTAINLY POSSIBLE IN MORE PERSISTENT AND/OR TRAINING
CONVECTIVE CELLS. CURRENT FLASH FLOOD THREAT APPEARS TO BE HIGHEST
ALONG AND JUST EAST OF GREEN MTN SPINE...WHERE MEAN PRE-FRONTAL
SOUTHWESTERLIES WEST OF THE MOUNTAINS...ARE CONVERGING WITH
SOUTHEASTERLY FLOW OFF THE ATLANTIC JUST EAST OF THE MOUNTAIN
SPINE. THIS MAY POTENTIALLY LEAD TO A VERY SERIOUS SITUATION
ACROSS PORTIONS OF ERN SLOPES OF THE GREENS TODAY...THOUGH BROAD
SCALE FLASH FLOOD THREAT EXISTS ACROSS MUCH OF THE REMAINDER OF
THE FA AS WELL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VTZ002>012-
     016>019.
NY...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NYZ028>031-
     034-035.

&&

SYNOPSIS...TABER
NEAR TERM...JMG
SHORT TERM...TABER
LONG TERM...JMG
AVIATION...WGH/TABER/JMG
HYDROLOGY...JMG
Hazardous weather outlook, Jul 11, 12:35 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
135 PM EDT WED JUL 11 2007

NYZ028>031-034-035-VTZ002>012-016>019-121745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
135 PM EDT WED JUL 11 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN ADIRONDACKS IN
NORTHERN NEW YORK...AND ALL OF VEMONT EXCEPT GRAND ISLE COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A STRONG SURFACE COLD FRONT COMBINED WITH A DISTURBANCE IN THE JET
STREAM WINDS ALOFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. GIVEN...PLENTY OF LOW LEVEL MOISTURE AND
SOME INSTABILITY FROM DAYTIME HEATING STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE PRIMARY SEVERE WEATHER THREAT WILL
BE STRONG AND DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH OR
GREATER. IN ADDITION...SOME HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACK AND GREEN MOUNTAINS BETWEEN NOON
AND 2 PM TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
DAMAGING WIND GUSTS...ALONG WITH BRIEF HEAVY DOWN POURS...AND
SMALL HAIL.

MEANWHILE...ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP INTO A LINE
OF STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THESE STORMS WILL FIRST DEVELOP ACROSS THE SAINT LAWRENCE VALLEY
BETWEEN 2 AND 4 PM THIS AFTERNOON AND WILL MOVE EAST AT 20 TO 30
MPH. THEY ARE EXPECTED TO BE LOCATED ACROSS THE ADIRONDACKS
BETWEEN 3 AND 5 PM...AND INTO THE CHAMPLAIN VALLEY VALLEY BETWEEN
5 AND 7 PM...AND THROUGH EASTERN VERMONT BY 9 PM THIS EVENING.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY
RAINFALL...COMBINED WITH RAINS FROM RECENT STORMS WILL ENHANCE THE
POTENTIAL FOR FLASH FLOODING ACROSS THE REGION. SOME MINOR
FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE EXPECTED
WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS
EVENING. SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF FLOODING
TO THE NATIONAL WEATHER SERVICE.

NYZ026-027-087-VTZ001-121745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
135 PM EDT WED JUL 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAINT LAWRENCE VALLEY IN
NORTHERN NEW YORK...AND GRAND ISLE COUNTY IN NORTHWESTERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG SURFACE COLD FRONT COMBINED WITH A DISTURBANCE IN THE JET
STREAM WINDS ALOFT WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE REGION TODAY. GIVEN...PLENTY OF LOW LEVEL MOISTURE AND
SOME INSTABILITY FROM DAYTIME HEATING STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED. THE PRIMARY SEVERE WEATHER THREAT WILL
BE STRONG AND DAMAGING THUNDERSTORM WIND GUSTS TO 60 MPH OR
GREATER. IN ADDITION...SOME HAIL CAN BE EXPECTED WITH THE
STRONGEST STORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL FIRST DEVELOP ACROSS THE
HIGHER TERRAIN OF THE ADIRONDACK AND GREEN MOUNTAINS BETWEEN NOON
AND 2 PM TODAY. THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED
DAMAGING WIND GUSTS...ALONG WITH BRIEF HEAVY DOWN POURS...AND
SMALL HAIL.

MEANWHILE...ANOTHER AREA OF THUNDERSTORMS WILL DEVELOP INTO A LINE
OF STRONG TO SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS.
THESE STORMS WILL FIRST DEVELOP ACROSS THE SAINT LAWRENCE VALLEY
BETWEEN 2 AND 4 PM THIS AFTERNOON AND WILL MOVE EAST AT 20 TO 30
MPH. THEY ARE EXPECTED TO BE LOCATED ACROSS THE ADIRONDACKS
BETWEEN 3 AND 5 PM...AND INTO THE CHAMPLAIN VALLEY VALLEY BETWEEN
5 AND 7 PM...AND THROUGH EASTERN VERMONT BY 9 PM THIS EVENING.

IN ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THIS HEAVY
RAINFALL...COMBINED WITH RAINS FROM RECENT STORMS WILL ENHANCE THE
POTENTIAL FOR FLASH FLOODING ACROSS THE REGION. SOME MINOR
FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS CAN BE EXPECTED
WITH THE STRONGER STORMS THIS AFTERNOON AND EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

JMG

In the hours before

Local storm report, Jul 11, 1:42 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
242 PM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      HARDWICK                44.50N 72.37W
07/11/2007                   CALEDONIA          VT   DEPT OF HIGHWAYS

            SPOTTER RELAYED REPORT, ROAD CREW REPORTED MULTIPLE ROAD
            WASHOUTS.

&&

DONNYD
Local storm report, Jul 11, 2:09 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
309 PM EDT WED JUL 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      STOCKBRIDGE             43.79N 72.75W
07/11/2007                   WINDSOR            VT   LAW ENFORCEMENT

            POLICE DISPATCHER REPORTED ROADS FLOODED...TO INCLUDE RT
            100 AND RIVER RD.

0300 PM     FLASH FLOOD      BETHEL                  43.83N 72.63W
07/11/2007                   WINDSOR            VT   LAW ENFORCEMENT

            POLICE DISPATCHER REPORTED ROADS FLOODED...TO INCLUDE
            LILLIESVILLE RD.

&&

DONNYD
Special weather statement, Jul 11, 2:25 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
325 PM EDT WED JUL 11 2007

NYZ026-029-087-112030-
NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST.
LAWRENCE-
INCLUDING...CANTON AND POTSDAM
325 PM EDT WED JUL 11 2007

...STRONG THUNDERSTORMS DEVELOPING ACROSS ST LAWRENCE COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING ACROSS THE WESTERN PORTION OF THE
COUNTY...FROM NEAR MADRID TO NEAR GOUVERNEUR. THESE STORMS WERE
MOVING EAST AT 25 TO 30 MPH. OTHER STRONG STORMS WERE APPROACHING
SOUTHERN ST LAWRENCE COUNTY FROM THE SOUTH AND WILL BE INTO THE WEST
FOWLER AND FULLERVILLE AREA BY 4 PM.

THUNDERSTORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH...TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING. SMALL HAIL IS ALSO POSSIBLE.

NASH

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 11, 3:05 PM EST
Where
St. Lawrence County, Starlake
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.170, -75.030

Several trees knocked down by thunderstorm winds in the Star Lake region.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52646.